New Mexico, 2013Flash Flooding and Hail in New Mexico, July 8, 2013
July 8, 2013 · NWS ABQ · 5 events in 3 counties and zones
An upper level high centered over New Mexico continued to dominate the weather pattern. Ample moisture in place provided for a 'recycle' mode pattern.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high centered over New Mexico continued to dominate the weather pattern. Ample moisture in place provided for a 'recycle' mode pattern. Slow-moving storms with significant moisture caused flooding in areas of central New Mexico throughout the afternoon and evening hours. Storms initially developed across the northern high terrain and drifted slowly east onto the adjacent plains and highlands. Storms continued to develop into the late evening hours in the Albuquerque South Valley prompting evacuations in some areas due to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 7, 10:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 PM MDT SUN JUL 7 2013
.AVIATION...
06Z TAF CYCLE
A FEW CLUSTERS OF STUBBORN SHOWERS/THUNDERSTORMS ARE CURRENTLY
LINGERING OVER THE NORTHERN AND WESTERN TIERS OF NM. ISOLATED
CELLS IN THE SANGRE DE CRISTO MOUNTAINS WILL WORK EASTWARD INTO
THE NORTHEASTERN PLAINS...LIKELY DIMINISHING BEFORE
08/0800UTC...AND STORMS IN THE NORTHWESTERN CORNER OF THE STATE
WILL LIKELY WORK INTO COLORADO BEFORE THAT TIME. BRIEF LOCALIZED
DOWNPOURS WILL REDUCE VISIBILITIES/CEILINGS TEMPORARILY WITH THIS
ACTIVITY...AND SOME GUSTY OUTFLOW WINDS WILL ALSO ACCOMPANY THE
STORMS. CENTRAL TO WESTERN AREAS OF NEW MEXICO WILL BE FAVORED FOR
SCATTERED STORMS TO REDEVELOP AGAIN ON MONDAY WITH VERY LITTLE
ACTIVITY EXPECTED IN THE EASTERN PLAINS OF THE STATE.
52
.PREV DISCUSSION...256 PM MDT SUN JUL 7 2013...
MODELS PROG THE CENTER OF HIGH PRESSURE AT 500 MB TO MIGRATE FROM
NEAR TRUTH OR CONSEQUENCES THIS AFTERNOON TO THE FOUR CORNERS
REGION MONDAY THROUGH TUESDAY AS AN EASTERLY WAVE PASSES SOUTH OF NEW
MEXICO. THE HIGH WILL ALSO STRENGTHEN AS IT SHIFTS NORTH
NORTHWESTWARD...WHICH SHOULD BEGIN TO LIMIT THE COVERAGE OF
CONVECTION SOMEWHAT. THE RECENT WARMING TREND WILL ALSO CONTINUE
DURING THIS PERIOD WITH HIGHS REACHING A FEW TO 10 DEGREES ABOVE
NORMAL BY TUESDAY AFTERNOON.
WEDNESDAY THE HIGH IS EXPECTED TO SHIFT EASTWARD ACROSS NORTHERN
NEW MEXICO...AND THERE WILL BE A NOTICEABLE SHIFT IN THE STORM
TRACK AS A RESULT. CELLS ARE EXPECTED TO TRAVEL EASTWARD OFF THE
CENTRAL MOUNTAIN CHAIN...POTENTIALLY GIVING MUCH OF THE RIO GRANDE
VALLEY ONE OF THE BETTER CHANCES OF THUNDERSTORMS THAN THESE AREAS
HAVE SEEN SO FAR THIS CONVECTIVE SEASON. AN EXCEPTION WILL BE THE
NE HIGHLANDS AND NE PLAINS...WHERE CELLS SHOULD SHIFT SOUTH AND
SOUTHEASTWARD OFF HIGHER TERRAIN AS THE UPPER HIGH APPROACHES.
WELL ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE WEDNESDAY.
THURSDAY THROUGH SATURDAY MODELS DEPICT THE CENTER OF THE 500 MB
ANTICYCLONE ARRIVING AND REMAINING EAST OF NM...STEERING
POTENTIALLY RICH MONSOONAL MOISTURE NORTHWARD FROM MEXICO ACROSS
WESTERN AND NORTH CENTRAL NM. THIS MOISTURE WILL RESULT IN AN
UPTICK IN SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND MAYBE
CENTRAL AREAS. HOWEVER...THE CLOSE PROXIMITY OF THE UPPER HIGH TO
THE EASTERN PLAINS AND AN UNFAVORABLE THUNDERSTORM TRACK SHOULD
KEEP THE EASTERN PLAINS DRY. WESTERN TEMPERATURES SHOULD FALL
CLOSER TO NORMAL DUE TO THE MOISTURE AND CLOUD COVER...WHILE
BETTER SUN AND SUBSIDENCE ALLOWS PLAINS READINGS TO REMAIN NEAR
AND ABOVE NORMAL.
44
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS HAVE FORMED OVER THE HIGH TERRAIN THIS
AFTERNOON. AS EXPECTED...STORM MOTIONS ARE SLOW. THIS COMBINED WITH
A HIGH PRECIPITABLE WATER VALUE OF 1.17 INCHES FROM THE 12Z ABQ
SOUNDING WILL CONTINUE TO RESULT IN LOCALLY HIGH RAINFALL RATES AND
RAINFALL TOTALS THROUGH THE EVENING...WHICH WILL CONTINUE TO BE
ESPECIALLY PROBLEMATIC FOR AREA BURN SCARS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...SIMILARLY TO
PREVIOUS NIGHTS.
LITTLE CHANGE TO THE GOING FORECAST. CONTINUE TO EXPECT THE UPPER
HIGH TO WOBBLE OVER NM OVER THE NEXT SEVERAL DAYS. STRENGTH OF THE
UPPER HIGH WILL BUILD ON MONDAY...SO LESS CONVECTIVE COVERAGE IS
EXPECTED...HOWEVER...STORM MOTIONS WILL REMAIN SLOW AND PRECIPITABLE
WATER WILL REMAIN ABOVE NORMAL...SO STORMS WITH HEAVY RAIN APPEAR
LIKELY. STILL LOOKS LIKE SOME DRYING WILL WORK INTO NW NM ON
TUESDAY...WITH DAYTIME HUMIDITIES BELOW 15 PERCENT IN THIS AREA.
DRIER AIR WILL PERSIST ACROSS FAR NW NM ON WEDNESDAY AS WELL.
MEANWHILE...A WEAK BACK DOOR FRONT ON WEDNESDAY COMBINED WITH A
SURFACE LOW OVER NE ARIZONA WILL PROMOTE EAST/SELY FLOW ACROSS THE
PLAINS. THIS UPSLOPE FLOW SHOULD HELP INITIATE STORMS OVER THE
CENTRAL MOUNTAIN CHAIN...ESPECIALLY THE SANGRE DE CRISTO MTNS.
THOUGH THESE AREAS WILL REMAIN ACTIVE...OVERALL...SHOWER AND
THUNDERSTORM COVERAGE WILL CONTINUE TO TREND SLIGHTLY DOWNWARD
TUESDAY AND WEDNESDAY. OUTFLOW BOUNDARIES COMBINED WITH GENERAL
SOUTHEASTERLY FLOW WEDNESDAY NIGHT WILL BRING MOISTURE BACK TO THE
FOUR CORNERS AREA.
OTHERWISE...HIGH HAINES CONTINUES TO BE EXPECTED FOR THE NORTHWEST
THIRD OR SO OF THE AREA ON TUESDAY AND WEDNESDAY. ON MONDAY...POOR
TO FAIR VENTILATION WILL CONTINUE ACROSS CENTRAL NM...WHILE GOOD TO
VERY GOOD VALUES ARE EXPECTED ELSEWHERE. MIXING HEIGHTS INCREASE ON
TUESDAY AND WEDNESDAY...THUS VENTILATION WILL IMPROVE INTO THE GOOD
TO EXCELLENT CATEGORIES AREAWIDE. POOR TO FAIR VENTILATION MAY
RETURN LATE IN THE WORK WEEK ACROSS THE WEST.
EXTENDED MODELS CONTINUE TO SHOW THE UPPER HIGH SHIFTING NORTHEAST
ON THURSDAY AND FRIDAY. THIS HAS POTENTIAL TO OPEN THE DOOR FOR SOME
SUBTROPICAL MOISTURE TO MOVE INTO WESTERN NM. MEANWHILE...THE EAST
WOULD GENERALLY REMAIN DRY.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 4:24 AM MST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT SUN JUL 7 2013
NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT SUN JUL 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON AND CONTINUING INTO
THE EVENING MAY PRODUCE SOME SMALL HAIL...LOCALLY GUSTY
WINDS...AND LOCAL DOWNPOURS. EXPECT BEST CHANCES FOR HEAVIER
RAINFALL OVER THE NORTHERN MOUNTAINS...CENTRAL MOUNTAIN
CHAIN...AND THE SOUTHWEST MOUNTAINS AND UPPER GILA REGION. RECENT
BURN SCAR AREAS WILL BE WATCHED CLOSELY FOR POSSIBLE FLASH
FLOODING CAUSED BY MODEST RAINFALL AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS DEVELOPING EACH AFTERNOON AND CONTINUING INTO THE
EVENING MAY PRODUCE SOME SMALL HAIL...LOCALLY GUSTY
WINDS...AND LOCAL DOWNPOURS. EXPECT BEST CHANCES FOR HEAVIER
RAINFALL OVER THE NORTHERN MOUNTAINS...CENTRAL MOUNTAIN
CHAIN...AND THE SOUTHWEST MOUNTAINS AND UPPER GILA REGION THROUGH
THE WORK WEEK. RECENT BURN SCAR AREAS WILL BE WATCHED CLOSELY FOR
POSSIBLE FLASH FLOODING CAUSED BY MODEST RAINFALL AMOUNTS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL...HAIL
SIZES...WIND GUSTS AND WIND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.
SHY
Flash Flood, Bernalillo
- When
- July 8, 12:00 AM MST
- Where
- Bernalillo County, 5.88 mi W of (Abq)albuquerque Intl Airport to 2.48 mi W of (Abq)albuquerque Intl Airport
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.053, -106.723
Several homes were damaged by flood waters in the Albuquerque South Valley. The heavy rain began during the evening hours around 830pm and continued until close to 1030pm with rainfall amounts ranging from 0.50 to nearly 2.70. The Albuquerque Metro Area Flood Control Authority reported that Amole Dam retained an estimated 400 acre-feet of storm-water, which was the first time the dam had nearly filled since it was built in the early 1990s. The Amole Dam is 2000 feet long, 700 feet wide, and 33 feet deep.
Flash Flood, Colfax
- When
- July 8, 2:00 PM MST to 3:00 PM MST
- Where
- Colfax County, 6.58 mi NW of Elizabethtown to 6.66 mi NNW of Elizabethtown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.699, -105.346
Heavy rain caused a major mudslide/debris flow near Bobcat Pass on NM 38 north of Eagle Nest. Several vehicles were directly impacted as rocks and sediment were washed onto the road blocking both lanes of traffic. A snow plow was used to clear debris and the road was reopened about an hour later.
Flash Flood, Santa Fe
- When
- July 8, 2:30 PM MST to 4:00 PM MST
- Where
- Santa Fe County, 2.36 mi E of Agua Fria to 2.35 mi E of Agua Fria
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.644, -105.979
The body of an adult female was recovered from an arroyo on the south side of Santa Fe during the late evening hours. Additionally, one to two feet of water was reported on some roads on the south side of Santa Fe. Rainfall reports ranged from 0.50-1.41. Dry arroyos and streams in the area ran deep and fast well into the evening as a result of runoff from the storm. Arroyos were reported to be filled with about 8 feet of fast-moving water at the peak of the flooding.
Hail, Santa Fe
- When
- July 8, 3:30 PM MST to 3:40 PM MST
- Where
- Santa Fe County, Santa Fe
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.680, -105.950
Flash Flood, Bernalillo
- When
- July 8, 6:00 PM MST to 9:00 PM MST
- Where
- Bernalillo County, 2.3 mi W of Paradise Hills to 1.96 mi SW of Paradise Hills
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -106.741
Heavy rain on Albuquerque's West-side led to street flooding with some vehicles partially submerged on the side of roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 8, 20132 deaths · 1 event
- Rip Current in Florida, July 8, 20131 death · 1 event
- Hail and Damaging Winds in South Dakota, July 8, 2013$910,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Nebraska, July 8, 2013$1.0 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in North Dakota, July 8, 2013$375,000 · 2 in hail · 29 events
- Tornado and Flooding in Ohio, July 8 to 9, 2013$1.1 million · EF0 · 5 events
- Flash Flooding in South Carolina, July 8 to 9, 2013$535,000 · 5 events
- Flash Flood and Hail in Montana, July 8, 2013$30,000 · 3 in hail · 40 events
- Hail and Damaging Winds in Montana, July 8, 20132.75 in hail · 46 events
- Wildfire in Arizona, July 8 to 12, 2013$75,000 · 1 event
- Damaging Winds in Nebraska, July 8, 2013$50,000 · 70 kt wind · 2 events
- Damaging Wind in Arizona, July 8, 2013$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462158, 452986, 452430, 452432, 453110.